Alert archive / Arizona / Flash Flood Warnings in 2024

Flash Flood Warning 101, NWS Tucson, AZ

August 23, 2024Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 23, 2024, 4:56 PM MST for Pinal County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 23, 2024, 4:56 PM MST (23:56 UTC)
Expired
Aug 23, 2024, 8:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 88 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 11.9 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2024-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2024-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2384 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

630 
WGUS55 KTWC 232356
FFWTWC
AZC021-240300-
/O.NEW.KTWC.FF.W.0101.240823T2356Z-240824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
456 PM MST Fri Aug 23 2024

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South Central Pinal County in southeastern Arizona...

* Until 800 PM MST.

* At 456 PM MST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.8 and 1.3 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Mainly rural areas of South Central Pinal County.

This includes the following Flash Flood Prone Locations...
	Suizo Rd at Cadillac Wash.

This includes Route 79 between mile markers 100 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3265 11115 3271 11110 3270 11104 3265 11103
      3261 11109

FLASH FLOOD...RADAR INDICATED

$$

GLZ
2 follow-up statements
174 
WGUS75 KTWC 240024
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
524 PM MST Fri Aug 23 2024

AZC021-240300-
/O.CON.KTWC.FF.W.0101.000000T0000Z-240824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
524 PM MST Fri Aug 23 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING 
FOR SOUTH CENTRAL PINAL COUNTY...

At 524 PM MST, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1 and 2 inches of rain have 
fallen. Flash flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Mainly rural areas of South Central Pinal County.

This includes the following Flash Flood Prone Locations...
	Suizo Rd at Cadillac Wash.

This includes Route 79 between mile markers 100 and 105.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 3271 11110 3270 11104 3265 11103 3261 11109
      3265 11115

FLASH FLOOD...RADAR INDICATED

$$

GLZ
894 
WGUS75 KTWC 240259
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
759 PM MST Fri Aug 23 2024

AZC021-240309-
/O.EXP.KTWC.FF.W.0101.000000T0000Z-240824T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pinal AZ-
759 PM MST Fri Aug 23 2024

...FLASH FLOOD WARNING WILL EXPIRE AT 8 PM MST THIS EVENING FOR 
SOUTH CENTRAL PINAL COUNTY...

The heavy rain has ended. Flash flooding is no longer expected to 
pose a threat. Please continue to heed remaining road closures.

&&

LAT...LON 3271 11110 3270 11104 3265 11103 3261 11109
      3265 11115

$$

GLZ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 23, 1:15 PM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 23, 1:15 PM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
115 PM MST Fri Aug 23 2024

.SYNOPSIS...

Daily chances for thunderstorms continue. Localized flash
flooding, strong winds, and small hail will be possible with any
thunderstorm over the coming days. High temperatures are expected
to remain near normal.

&&

.DISCUSSION...

Amid relatively active southerly to southwesterly flow aloft,
thunderstorm activity is expected to expand this afternoon across
much of southeastern Arizona. A Pacific northwest trough has
brought some dry air aloft in from the west, which has trimmed up
precipitation chances today over western Pima, with best chances
mainly near and east of Tucson-Nogales. Increased shear due to the
proximity of the Pacific trough will allow for a few thunderstorms
to produce potentially severe hail, along with heavy rainfall
rates despite the modest decrease in atmospheric moisture aloft.
Downdraft CAPE isn't terribly high, though the increased shear
should allow for an isolated severe wind threat. Finally, storm
motions should preclude a more widespread flash flooding threat,
however storm mergers or storms over locations vulnerable to
flooding will still provide a flash flooding threat.

Tomorrow, as the PNW trough moves inland towards the Great Basin,
divergence aloft over southeastern Arizona increases under the
right exit region of an ejecting jet streak. This added ascent may
act to increase thunderstorm coverage in a case where today's
activity would otherwise bring a "down" day. Either way, chances
remain but will still partly depend on how widespread today's
activity becomes. Sunday remains under a similar synoptic pattern
and will see thunderstorm chances in the afternoon and evening as
well. Highest chances generally remain east of Tucson-Nogales.

Daily monsoon activity will continue with some day to day
variation through next week. Though ensemble mean precipitable
water and CAPE guidance shows potentially some drying early next
week (especially from the ECMWF members), there remains enough
moisture and background support to continue daily forecast chances.

&&

.AVIATION...

Scattered thunderstorms this afternoon through 24/03Z, with
isolated late this evening, mainly near and east of KTUS-KOLS. Outside
of thunderstorm wind gusts, winds generally 15 kts or less with a
south to southwest direction. Scattered thunderstorms again
Saturday afternoon. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...

Scattered thunderstorms this afternoon and evening, mainly near
and east of Tucson to Nogales as drier air nudges in from the
west. Scattered thunderstorms are forecast again each day through
the weekend. High temperatures remain near normal. The drier air
pushing in will act in lowering minimum relative humidities to
around 18-28 percent through the weekend, though areas east of
Tucson to Nogales should keep higher values. Outside of any
thunderstorm outflow winds, 20- foot winds will generally be 15
mph or less, with afternoon/early evening gusts to 20-25 mph and
light winds overnight.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
None.
&&

Public...Edwards
Aviation...Edwards
Fire Weather....Edwards

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 23, 3:39 PM MST, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
339 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     Rain             1 SW Oracle             32.61N 110.80W
08/23/2024  M0.50 Inch       Pinal              AZ   Trained Spotter

            Amount fell in 18 minutes.

&&

LJT
Local storm report, Aug 23, 3:42 PM MST, 1 hour 14 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
342 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0338 PM     Hail             11 W Huachuca City      31.66N 110.53W
08/23/2024  M0.88 Inch       Santa Cruz         AZ   Trained Spotter

&&

LJT
Local storm report, Aug 23, 4:45 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
445 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     Hail             12 W Tucson             32.19N 111.09W
08/23/2024  M1.00 Inch       Pima               AZ   Trained Spotter

&&

LJT
Local storm report, Aug 23, 4:48 PM MST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Tucson AZ
448 PM MST Fri Aug 23 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     Tstm Wnd Dmg     9 SW Oro Valley         32.32N 111.05W
08/23/2024                   Pima               AZ   NWS Employee

            Tree branches down.

&&

LJT

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:13 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 22, 5:41 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 11:46 AM MSTSevere Thunderstorm WarningTWCCochise, Pima44 min
Aug 23, 12:33 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 23, 12:54 PM MSTSevere Thunderstorm WarningTWCCochise51 min
Aug 23, 2:06 PM MSTSevere Thunderstorm WarningTWCGraham39 min
Aug 23, 2:41 PM MSTSevere Thunderstorm WarningTWCCochise, Pima49 min
Aug 23, 2:50 PM MSTAreal Flood AdvisoryTWCPima115 min
Aug 23, 3:14 PM MSTDust Storm AdvisoryTWCPima47 min
Aug 23, 3:26 PM MSTSevere Thunderstorm WarningTWCCochise, Pima38 min
Aug 23, 3:28 PM MSTSevere Thunderstorm WarningTWCCochise, Pima, Santa Cruz47 min
Aug 23, 3:33 PM MSTFlash Flood WarningTWCPima3 hr
Aug 23, 3:36 PM MSTAreal Flood AdvisoryTWCPinal114 min
Aug 23, 3:38 PM MSTAreal Flood AdvisoryTWCSanta Cruz3 hr
Aug 23, 3:42 PM MSTSevere Thunderstorm WarningTWCPinal48 min
Aug 23, 3:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 23, 3:52 PM MSTDust Storm AdvisoryTWCPima, Pinal53 min
Aug 23, 3:55 PM MSTAreal Flood AdvisoryTWCPima2 hr
Aug 23, 4:04 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:17 PM MSTSevere Thunderstorm WarningTWCPima, Pinal43 min
Aug 23, 4:26 PM MSTSevere Thunderstorm WarningTWCPima49 min
Aug 23, 4:29 PM MSTFlash Flood Warning Considerable damage threatTWCPima3 hr
Aug 23, 4:47 PM MSTAreal Flood AdvisoryTWCPinal3 hr
Aug 23, 4:52 PM MSTSevere Thunderstorm WarningTWCPima38 min
Aug 23, 4:54 PM MSTSevere Thunderstorm WarningTWCPinal51 min

Nearby

Flash Flood Warnings in Arizona, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.